OUP user menu

Amiodarone-induced skin hyperpigmentation

B.E. Stähli , S. Schwab
DOI: http://dx.doi.org/10.1093/qjmed/hcq131 723-724 First published online: 30 July 2010

A 77-year-old male presented with a 5-year history of blue–gray discoloration of the face and both the hands. He had been treated with amiodarone because of atrial fibrillation with a daily maintenance dose of 200 mg and a cumulative dose of ∼365 g. Several months after initiation of amiodarone treatment, progressive facial hyperpigmentation had developed (Figure 1).

Amiodarone is commonly used in the treatment of supraventricular and ventricular tachyarrhythmias. Both, photosensitivity and less frequently phototoxicity, are important dermatological side effects, in particular because they may be cosmetically stigmatizing for the patients. Amiodarone-related phototoxicity induces blue–gray skin hyperpigmentation of predominantly sunexposed areas.1 It develops in <10% of patients, preferentially affecting men.2 It was mainly observed after an average of 20 months of continuous amiodarone treatment and a minimal cumulative dose of 160 g.3 Histopathologically, amiodarone-induced phototoxicity has been related to lysosomal dermal lipofuscin deposits.1 The only treatment is reduction or cessation of therapy, upon which skin changes may slowly abate. However, skin discoloration is likely to persist for years.

Figure 1.

Clinical findings. (A) Blue–gray facial discoloration. (B) Blue–gray discoloration of both hands.

References